Alert archive / New Mexico / Flash Flood Warnings in 2018
Flash Flood Warning 74, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Jul 30, 2018, 4:37 PM MDT for Colfax County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2018, 4:37 PM MDT (22:37 UTC)
- Expired
- Jul 30, 2018, 7:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
County Colfax County, NM
The radar
The Pueblo radar (KPUX), 225 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.6 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 154 J/kg
- Mixed-layer CIN
- -269 J/kg
- Mixed-layer LCL
- 2301 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
765
WGUS55 KABQ 302237
FFWABQ
NMC007-310130-
/O.NEW.KABQ.FF.W.0074.180730T2237Z-180731T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
437 PM MDT MON JUL 30 2018
The National Weather Service in Albuquerque has issued a
* Flash Flood Warning for...
West central Colfax County in northeastern New Mexico...
* Until 730 PM MDT.
* At 436 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the Ute Park burn scar. Flash flooding is
expected to begin shortly.
This will impact the Ute Park fire burn scar including but not
limited to Highway 64 from Ute Park to Cimarron, the Cimarron River
and the Philmont Scout Ranch backcountry as well as Ute Park
including Hummingbird Lane and Cimarron. Some areas north of Highway
64 that will be impacted include State Road 204, Bear and Dean
Canyons, Ponil Creek, and Turkey Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Runoff from rainfall will cause elevated water levels within
vulnerable drainages in and downstream of the Ute Park fire burn
area.
Most flood related deaths occur in automobiles. Do not attempt to
cross water covered bridges, dips or low water crossings.
&&
LAT...LON 3661 10492 3647 10480 3647 10505 3649 10514
3658 10513
$$
342 follow-up statements
849
WGUS75 KABQ 310003
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
603 PM MDT MON JUL 30 2018
NMC007-310130-
/O.CON.KABQ.FF.W.0074.000000T0000Z-180731T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colfax-
603 PM MDT MON JUL 30 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MDT FOR
WEST CENTRAL COLFAX COUNTY...
At 601 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across northeast portions of the Ute Park burn scar. Flash
flooding may begin shortly.
This will impact the Ute Park fire burn scar mainly north of Highway
64 including State Road 204, Bear and Dean Canyons, Ponil Creek, and
Turkey Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Runoff from rainfall will cause elevated water levels within
vulnerable drainages in and downstream of the Ute Park fire burn
area.
Do not drive your vehicle into areas where water covers the roadway.
The water depth may be too great to allow your car to cross safely.
&&
LAT...LON 3661 10492 3647 10480 3647 10505 3649 10514
3658 10513
$$
34148
WGUS75 KABQ 310120
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
720 PM MDT MON JUL 30 2018
NMC007-310130-
/O.EXP.KABQ.FF.W.0074.000000T0000Z-180731T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colfax-
720 PM MDT MON JUL 30 2018
...THE FLASH FLOOD WARNING FOR WEST CENTRAL COLFAX COUNTY WILL EXPIRE
AT 730 PM MDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3661 10492 3647 10480 3647 10505 3649 10514
3658 10513
$$
34What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 3:30 PM MDT, 1 hour 7 minutes earlier.
Area forecast discussion, Jul 30, 3:30 PM MDT, 1 hour 7 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 330 PM MDT Mon Jul 30 2018 .SYNOPSIS... A strong east canyon wind will develop below canyons opening into the central valley tonight. The strongest winds are expected in the Middle Rio Grande Valley this evening where gusts will reach up to 55 mph below canyons. Otherwise, daily rounds of scattered to numerous showers and thunderstorms are then expected for the remainder of the week, before an uptick in precipitation coverage and intensity this weekend. After high temperatures below normal again across central and eastern areas Tuesday, readings will vary around normal for the remainder of the week. && .DISCUSSION... Persistent easterly flow behind last night's moist back door front will enable east canyon winds to strengthen in the central valley again tonight, and especially this evening. Gusts from 30 to 40 mph will be possible below canyons from Santa Fe southward, except up to 55 mph in the Middle Rio Grande Valley. The easterly flow will enhance moisture westward to the continental divide enabling west central areas and the northwest mountains to get more convectively active again starting tonight. With the upper high west of NM, storms will continue to move toward the south and southeast through Thursday. Look for an uptick in the coverage of thunderstorms and rainfall intensity Wednesday and Wednesday night as a disturbance in northwest flow aloft tracks southeastward across north central and eastern areas. A pattern shift will occur at the end of the week as an upper level trough crossing the northern Rockies and an easterly wave traveling across northern Mexico weakens the subtropical ridge that has been positioned west of New Mexico. These features will steer a plume of subtropical moisture north and northeastward across the state increasing precipitable water values, which should peak around 1-1.4 inches Saturday and Sunday. This will increase the risk of locally heavy rainfall and flash flooding areawide. Storm motions will probably also become slower and more variable. 44 && .FIRE WEATHER... The Four Corners area is currently in the grips of a strong dry slot on breezy northwest winds. Single digit humidity will continue for the remainder of the day before deeper moisture arrives tonight. Cooler temperatures with higher humidity have moved into the eastern half of NM today behind a back door cold front. Moisture will surge westward this evening as a reinforcing blast of winds shift through the Rio Grande Valley on convective outflows. This recharge of low level moisture will accompany deeper mid and upper level moisture advection from the southwest through the remainder of this week. Shower and storm coverage will increase each afternoon with flash flood watches possible Thursday through Sunday. Temperatures will be close to or slightly below normal in this pattern with very good to excellent humidity recoveries for the entire area. Guyer && .AVIATION... 18Z TAF CYCLE Confidence on coverage, timing, and location of TSRA thru tonight is low as just about every model solution is advertising a different set up on mesoscale details. Nonetheless, have focused terminal forecasts in the direction of the latest HREF-2, RAP, and HRRR solutions. Gap winds have subsided within the Rio Grande Valley and may even become variable or NW for a period by later in the afternoon. Meanwhile, a few strong to potentially severe storms will attempt to fire along the Sangre de Cristo Mts and move southeast across the plains aft 22Z. A large area of SHRA with embedded TS may linger over eastern NM thru the entire night with patchy MVFR low cigs. Gap winds are likely to redevelop within the Rio Grande Valley on convective outflows from the east, which will potentially reach Aviation Weather Warning gusts at KABQ btwn 01Z and 07Z. Guyer && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 63 93 64 94 / 5 0 0 10 Dulce........................... 52 85 50 90 / 10 10 20 50 Cuba............................ 55 83 56 89 / 20 20 20 30 Gallup.......................... 59 90 57 90 / 5 10 10 20 El Morro........................ 56 85 55 84 / 10 30 20 30 Grants.......................... 59 88 58 89 / 10 20 10 30 Quemado......................... 58 85 58 85 / 20 20 20 30 Glenwood........................ 64 89 65 91 / 30 40 40 40 Chama........................... 48 77 49 82 / 20 20 40 60 Los Alamos...................... 58 79 60 84 / 30 40 30 40 Pecos........................... 54 76 57 82 / 60 40 30 40 Cerro/Questa.................... 49 77 51 81 / 40 20 20 40 Red River....................... 44 67 44 70 / 50 30 30 50 Angel Fire...................... 42 72 41 77 / 50 30 40 60 Taos............................ 51 80 52 86 / 40 20 20 30 Mora............................ 49 75 51 81 / 50 40 30 50 Espanola........................ 59 84 60 90 / 20 20 20 20 Santa Fe........................ 57 78 60 84 / 40 30 30 20 Santa Fe Airport................ 58 83 59 88 / 30 20 20 20 Albuquerque Foothills........... 62 86 64 91 / 20 20 20 20 Albuquerque Heights............. 66 87 67 92 / 20 10 20 20 Albuquerque Valley.............. 65 89 65 94 / 20 10 20 20 Albuquerque West Mesa........... 65 89 66 94 / 20 10 20 20 Los Lunas....................... 65 90 64 94 / 20 10 20 20 Rio Rancho...................... 64 88 66 94 / 20 10 20 20 Socorro......................... 66 91 67 94 / 20 20 20 30 Sandia Park/Cedar Crest......... 56 80 59 85 / 30 20 30 30 Tijeras......................... 58 83 60 88 / 20 20 30 30 Moriarty/Estancia............... 56 83 54 89 / 20 20 20 20 Clines Corners.................. 54 78 57 85 / 40 20 20 20 Gran Quivira.................... 57 82 58 87 / 20 30 30 30 Carrizozo....................... 61 82 63 86 / 30 30 20 20 Ruidoso......................... 54 73 57 80 / 60 50 30 30 Capulin......................... 51 77 54 81 / 20 20 20 30 Raton........................... 52 82 53 86 / 20 20 20 40 Springer........................ 54 83 55 87 / 30 20 20 30 Las Vegas....................... 52 76 55 83 / 50 20 30 40 Clayton......................... 54 82 58 87 / 10 10 10 20 Roy............................. 56 80 59 86 / 30 10 20 40 Conchas......................... 61 87 64 92 / 30 10 20 30 Santa Rosa...................... 61 84 63 92 / 30 20 20 30 Tucumcari....................... 61 88 65 93 / 10 10 10 20 Clovis.......................... 60 84 61 90 / 30 10 10 20 Portales........................ 61 85 62 92 / 30 10 10 20 Fort Sumner..................... 63 86 66 92 / 30 20 20 20 Roswell......................... 68 87 68 96 / 60 30 20 10 Picacho......................... 62 79 64 86 / 50 30 20 40 Elk............................. 58 75 60 83 / 60 50 30 40 && .ABQ WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 7 PM this evening to 1 AM MDT Tuesday for the following zones... NMZ519. && 44
Hazardous weather outlook, Jul 30, 3:38 AM MDT, 12 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 338 AM MDT Mon Jul 30 2018 NMZ501>540-311130- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 338 AM MDT Mon Jul 30 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight A backdoor cold front will push westward through New Mexico today. Showers and thunderstorms will most likely be confined to the mountains and southeast plains. A few strong storms are possible this afternoon and evening over the Sangre de Cristo Mountains along with the southwest mountains. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Storm coverage is forecast to increase Wednesday and continue to be active Thursday through the weekend. Localized flash flooding, especially over and near recent burn scars, is likely each afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts and any flooding through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. 33
In the hours before
Special weather statement, Jul 30, 1:43 PM MDT, 2 hours 54 minutes before
Special Weather Statement National Weather Service Albuquerque NM 143 PM MDT MON JUL 30 2018 NMZ527-528-530-302015- Far Northeast Highlands-Union County-Raton Ridge/Johnson Mesa- 143 PM MDT MON JUL 30 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL UNION AND EAST CENTRAL COLFAX COUNTIES UNTIL 215 PM MDT... At 142 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles southwest of Capulin, or 16 miles west of Des Moines, moving southeast at 20 mph. Penny size hail, heavy rain, and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of west central Union and east central Colfax Counties. If threatening weather approaches your area, take shelter in a sturdy building. && LAT...LON 3670 10426 3679 10407 3658 10377 3640 10410 TIME...MOT...LOC 1942Z 329DEG 17KT 3669 10412 34
Special weather statement, Jul 30, 2:23 PM MDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
223 PM MDT MON JUL 30 2018
NMZ508-302100-
Southwest Mountains-
223 PM MDT MON JUL 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SOCORRO AND
SOUTHEASTERN CATRON COUNTIES UNTIL 300 PM MDT...
At 223 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Poverty Creek, or 13 miles north of Winston,
moving southwest at 10 mph.
Penny size hail, heavy rain, and wind gusts up to 50 mph will be
possible with this storm.
This storm will remain over mainly rural areas of southwestern
Socorro and southeastern Catron Counties.
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3348 10787 3349 10789 3364 10774 3356 10757
3348 10761
TIME...MOT...LOC 2023Z 035DEG 9KT 3354 10767
34Special weather statement, Jul 30, 2:30 PM MDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
230 PM MDT MON JUL 30 2018
NMZ510-512-516-517-302100-
San Juan Mountains-Upper Rio Grande Valley-Lower Chama River
Valley-West Slopes Sangre de Cristo Mountains-
230 PM MDT MON JUL 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TAOS AND
SOUTHEASTERN RIO ARRIBA COUNTIES UNTIL 300 PM MDT...
At 229 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Embudo, or 21 miles west of Taos, moving south at 25
mph.
Nickel size hail, heavy rain, and wind gusts up to 50 mph will be
possible with this storm.
Locations impacted include...
Embudo, Pilar, Dixon, Velarde, Rinconada, Rio Lucio, Lyden and
Picuris Pueblo.
This includes Highway 285 between Mile Markers 353 and 368.
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3643 10587 3620 10571 3612 10600 3636 10607
3639 10603 3642 10598
TIME...MOT...LOC 2029Z 346DEG 22KT 3631 10594
34Special weather statement, Jul 30, 3:17 PM MDT, 1 hour 20 minutes before
Special Weather Statement National Weather Service Albuquerque NM 317 PM MDT MON JUL 30 2018 NMZ508-302145- Southwest Mountains- 317 PM MDT MON JUL 30 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SOCORRO COUNTY UNTIL 345 PM MDT... At 317 PM MDT, Doppler radar was tracking a strong thunderstorm near National Radio Astronomy Observatory, or 19 miles east of Datil, moving east at 20 mph. Nickel size hail, heavy rain, and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of west central Socorro County. If threatening weather approaches your area, take shelter in a sturdy building. && LAT...LON 3398 10767 3414 10758 3409 10724 3384 10739 TIME...MOT...LOC 2117Z 285DEG 16KT 3404 10753 34
Special weather statement, Jul 30, 3:19 PM MDT, 1 hour 18 minutes before
Special Weather Statement National Weather Service Albuquerque NM 319 PM MDT MON JUL 30 2018 NMZ530-531-302145- Union County-Harding County- 319 PM MDT MON JUL 30 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARDING AND CENTRAL UNION COUNTIES UNTIL 345 PM MDT... At 318 PM MDT, Doppler radar was tracking a strong thunderstorm near Bueyeros, or 22 miles northeast of Mosquero, moving south at 35 mph. Penny size hail, heavy rain, and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Bueyeros and Rosebud. This storm may intensify, so be certain to monitor your preferred media outlets and NOAA Weather Radio for additional information and possible warnings from the National Weather Service. && LAT...LON 3608 10387 3615 10367 3577 10338 3567 10373 TIME...MOT...LOC 2118Z 338DEG 30KT 3605 10374 34
Local storm report, Jul 30, 4:00 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
400 PM MDT MON JUL 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM FLASH FLOOD 1 SE RUIDOSO 33.32N 105.67W
07/30/2018 LINCOLN NM LAW ENFORCEMENT
&&
EVENT NUMBER ABQ201800748
DAKThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 7:39 PM MDT | Special Weather Statement | ABQ | Union | 36 min |
| Jul 29, 8:17 PM MDT | Special Weather Statement | ABQ | Union | 28 min |
| Jul 29, 8:45 PM MDT | Special Weather Statement | ABQ | Union | 30 min |
| Jul 29, 8:59 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 51 min |
| Jul 29, 9:22 PM MDT | Areal Flood Advisory | ABQ | Union | 113 min |
| Jul 29, 9:56 PM MDT | Special Weather Statement | ABQ | Union | 34 min |
| Jul 29, 10:07 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Union | 35 min |
| Jul 29, 11:07 PM MDT | Special Weather Statement | ABQ | Quay | 23 min |
| Jul 30, 1:05 PM MDT | Wind Advisory | ABQ | 12 hr | |
| Jul 30, 1:33 PM MDT | Special Weather Statement | ABQ | 27 min | |
| Jul 30, 1:43 PM MDT | Special Weather Statement | ABQ | Union | 32 min |
| Jul 30, 2:23 PM MDT | Special Weather Statement | ABQ | 37 min | |
| Jul 30, 2:30 PM MDT | Special Weather Statement | ABQ | Taos | 30 min |
| Jul 30, 2:37 PM MDT | Areal Flood Advisory | ABQ | Lincoln | 113 min |
| Jul 30, 3:02 PM MDT | Flash Flood Warning | ABQ | Lincoln | 3 hr |
| Jul 30, 3:17 PM MDT | Special Weather Statement | ABQ | Socorro | 28 min |
| Jul 30, 3:19 PM MDT | Special Weather Statement | ABQ | Harding | 26 min |
| Jul 30, 4:41 PM MDT | Special Weather Statement | ABQ | Santa Fe | 34 min |
| Jul 30, 4:42 PM MDT | Special Weather Statement | ABQ | Mora | 33 min |
| Jul 30, 5:50 PM MDT | Special Weather Statement | ABQ | Santa Fe | 25 min |
Nearby
Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.